Extreme Cold/Wind Chill, Kittson
- When
- February 10, 2:45 AM CST to 10:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Frigid surface high pressure built down over the southern Canadian prairie provinces on the morning of the 10th, dropping temperatures to the 10 below to 20 below zero range. Along with steady north winds of 10 to 20 mph, wind chill temperatures dipped into the 30 below to 40 below zero range.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Frigid surface high pressure built down over the southern Canadian prairie provinces on the morning of the 10th, dropping temperatures to the 10 below to 20 below zero range. Along with steady north winds of 10 to 20 mph, wind chill temperatures dipped into the 30 below to 40 below zero range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 9, 8:54 PM CST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 854 PM CST THU FEB 9 2012 .DISCUSSION...THE COLD FRONT IS WELL THROUGH THE REGION AND WINDS ARE GRADUALLY DIMINISHING. ALTHOUGH WINDS WILL DIMINISH...STILL EXPECT SPEEDS AOA 10 KNOTS MOST PLACES THROUGH THE NIGHT. ANY REMAINING CLOUDS EXPECTED TO CLEAR BY MIDNIGHT. THIS LEAVES MIN TEMPS AND WIND CHILLS AS THE MAIN CHALLENGES. INCOMING GUIDANCE AND CURRENT OBSERVATIONS SUGGEST THAT CURRENT FORECAST IS IN GOOD SHAPE AND NO CHANGES ARE REQUIRED. SPS STILL THE BEST PRODUCT FOR EXPECTED WIND CHILLS FRIDAY MORNING (AS MOST WINDS CHILLS WILL REMAIN WARMER THAN -35F). && .AVIATION...MVFR CIGS HAVE CLEARED OUT. STRONGER NORTHERLY WINDS WILL GRADUALLY DIMINISH THROUGH THE NIGHT. && .PREV DISCUSSION... /ISSUED 251 PM CST THU FEB 9 2012/ SHORT TERM... THE MAIN FORECAST CHALLENGE WILL BE TEMPS AND WIND CHILLS OVER THE NEXT COUPLE OF NIGHTS. WILL STICK WITH A MODEL BLEND FOR THE SHORT TERM TODAY AS WILL BE UNDER BROAD HIGH PRESSURE. TONIGHT...INTERESTING AND DIFFICULT FORECASTING THE TEMP CURVE TODAY. THE FAR SOUTH HAS WARMED TO AROUND 40F WHICH WAS QUITE A BIT HIGHER THAN EXPECTED. TEMPS HAVE STEADIED OUT AND FALLEN A LITTLE ACROSS THE FAR NORTH. THE FAR NORTH IS ACTUALLY SEEING A LITTLE SUN THIS AFTERNOON AS THE CLOUDS HAVE SHIFTED TOWARD THE HIGHWAY 2 CORRIDOR. THERE ARE MORE HIGHER CLOUDS ALONG AND NORTH OF THE CANADIAN BORDER BUT THEY ARE MUCH THINNER THAN THOSE GOING THRU NOW. BEST PUSH OF WIND IS GOING THRU THE NORTHERN VALLEY NOW AND THIS SHOULD PUSH INTO THE SOUTHERN VALLEY BY LATE AFTERNOON INTO THE EARLY EVENING. AFTER THIS THE AMOUNT OF TEMP DROP PROBABLY DEPENDS ON HOW MUCH WINDS SLACKEN OFF OVERNIGHT. MODELS TRY TO KEEP A STEADY 10+ KNOTS OVER THE AREA THROUGHOUT THE NIGHT WHICH SHOULD HELP PREVENT TEMPS FROM PITTING OUT. HOWEVER IF WINDS DROP OFF FASTER TEMPS COULD ALSO FALL MORE. LOOKING AT WIND CHILL READINGS...START TO APPROACH THE -30F OR SO MARK LATE TONIGHT INTO EARLY FRIDAY. THIS IS MARGINAL FOR AN EXTREME COLD WARNING AND BECAUSE DO NOT HAVE A STRONG FEELING FOR WHAT WINDS WILL DO OVERNIGHT WILL RE-ISSUE THE SPS FOR HAZARDOUS WIND CHILLS AND LET LATER SHIFTS MONITOR. FRI-SUN...SFC HIGH MOVES CLOSER DURING THE DAY FRI WHICH SHOULD HELP KEEP WIND SPEEDS DOWN. STILL DO NOT HAVE A LOT OF SNOW COVER AND ARE EXPECTING QUITE A BIT OF SUN. THEREFORE WOULD NOT BE SURPRISED TO SEE THE LARGE SPREADS IN TEMPS OVER SHORT DISTANCES AGAIN ON FRI. SFC HIGH BUILDS DOWN INTO CENTRAL AND EASTERN ND FRI NIGHT. GENERALLY GET COLDER TEMPS UNDER THESE SCENARIOS BUT WITH THE POSITION OF THE HIGH BEING FURTHER WEST COULD KEEP A LITTLE MORE GRADIENT OVER THE FA. EVEN SO LOOKING AT APPROACHING MARGINAL EXTREME COLD WARNING CRITERIA AGAIN. SFC HIGH DIVES TOWARD THE CENTRAL PLAINS INTO SUNDAY. THIS SHOULD KEEP LOTS OF SUN AND FAIRLY LIGHT WINDS OVER THE AREA. HAVE SOME QUESTIONS ABOUT MIN TEMPS SAT NIGHT TOO. MODEL GUIDANCE WARMING THINGS UP BUT IT HAS BEEN TRENDING DOWNWARD SLOWLY...SO IT MAY NOT BE COLD ENOUGH. THERMAL PROFILE IS WARMER BUT WITH LIGHT WINDS AGAIN AND CLEAR SKIES COULD GET GOOD RADIATIONAL COOLING AGAIN. LONG TERM (SUN NIGHT-THU)... A CONTINUATION OF RELATIVELY QUIET AND MILD WEATHER IS EXPECTED IN THE LONG TERM...WITH NO MAJOR SYSTEMS EXPECTED. THE ECMWF IS SLOWER WITH THE DEPARTURE OF A WAVE ON SUN NIGHT...HOWEVER WITH A DRY AIRMASS NO PRECIP IS EXPECTED. A WAVE DOES EJECT OUT OF THE SW MID WEEK...GIVING THURSDAY A CHANCE OF SOME LIGHT SNOW IN MY SOUTHEASTERN ZONES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 453 AM CST THU FEB 9 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 453 AM CST THU FEB 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIND CHILL VALUES AFTER MIDNIGHT COULD DROP INTO THE 20 TO 30 BELOW RANGE WITH SOME LOCATIONS DROPPING BELOW 30 BELOW AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIND CHILL VALUES FRIDAY MORNING WILL RANGE FROM 20 TO 35 BELOW ZERO. AFTER SOME RECOVERY FRIDAY AFTERNOON...WIND CHILLS FRIDAY NIGHT AND EARLY SATURDAY MORNING WILL AGAIN DROP INTO THE 20 TO 30 BELOW ZERO RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JR
The national radar mosaic for the moment the first event began.
15 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357035, 357036, 357037, 357038, 357039, 357040, 357041, 357042, 357043, 357044, 357045, 357046, 357047, 357048, 357049.